The toxicity of GHB is incredibly difficult to determine because it affects individuals differently. This increases the chance of overdose because appropriate doses must be determined on an individual basis each time the drug is consumed: what was not enough to cause a response during the last use may now cause extreme adverse reactions. This is especially true when the drug is combined with alcohol, as it’s effects may be doubled or tripled due to the presence of an additional depressant.
Symptoms of GHB Overdose
Symptoms of GHB use set in fairly quickly- in about 15 minutes. When an abuser does not experience any effects within the expected time frame, they will likely consume more of the illicit drug, compounding the two doses and leading to dangerously high levels of GHB in their system and possible overdose. Symptoms of GHB overdose can set in just as quickly as initial symptoms of use. The victim may experience slurred speech and incoherency that can confused as drunkenness by impaired bystanders. Loss of balance, vomiting, and the inability to stand can also be confused as a result of alcohol consumption, thereby deemed unconcerning. Unfortunately most witnesses are not aware of impending dangers until the victim has lost consciousness and is unresponsive as well as experiencing difficulty breathing or begins experiencing convulsions. At this point prompt medical attention is necessary as the victim’s life is in danger. Fear of legal repercussions have lead to unintentional neglect and death in past situations- don’t let fear cost someone their life.
How Do I Respond to a Possible Overdose?
Early and swift response to a possible overdose can be the difference between life and death. Do not wait for symptoms to worsen. If you suspect someone is overdosing, even without the presence of classic symptoms, respond immediately.
Check the state of the victim. Is he or she still conscious and responsive? Do they seem aware of their surroundings? As them to verify their mental state by answering simple questions that still require some thought: What city are we in? What was the last thing you ate? Even if the victim is able to pass these simple checks, they may still be in danger. If they give any indication that they are unwell or in need of medical attention, ensure they receive it.
If the victim is already unconscious:Unconsciousness is a sign of possible serious dangers. Neverleave someone who may be overdosing to “sleep it off.” If you suspect someone is overdosing, they should not be left unsupervised. If there is a group be sure someone is responsible for remaining with the unconscious victim. If you are alone with the victim and must leave their side for any reason, limit the time they are alone as much as possible. Before leaving, place them in a recovery position: on their side, chin tilted up, mouth angled downward, head braced on the arms or hand, upper leg braced in front of their body to prevent rolling. This is especially important if to prevent asphyxiation if the victim has been vomiting.
Call 911.Loss of consciousness, difficulty breathing, or convulsions are a medical emergency and require emergency response support you cannot offer. Call 911 and give the dispatcher as much information as possible about the victim, the substance taken, your location, and any symptoms the victim is experiencing. Hiding information can have serious consequences for you and the victim.
Ready to get help?
Call now to be connected with a compassionate treatment specialist.